Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Amarillo, TX

April 23, 2008Hemphill County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 23, 2008, 11:12 AM CDT for Hemphill County, Roberts County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 11:12 AM CDT (16:12 UTC)
Expired
Apr 23, 2008, 12:15 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hemphill County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 152 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 11:37 AM CDTHAIL 0.751 N Canadian, TXTHREE QUARTER INCH HAIL AT THE CANADIAN RIVER BRIDGE ON HIGHWAY 83

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:32 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 231613
SVRAMA
TXC211-393-231715-
/O.NEW.KAMA.SV.W.0004.080423T1612Z-080423T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1112 AM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS
  EASTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1215 PM CDT

* AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS   
  STORM WAS LOCATED ABOUT 12 MILES NORTH OF MIAMI...MOVING NORTHEAST 
  AT 34 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLAZIER...
  CANADIAN...
  LAKE MARVIN...
  LORA...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3575 9999 3565 10063 3595 10074 3607 10036
      3606 10034 3606 10002 3605 10001
TIME...MOT...LOC 1612Z 246DEG 30KT 3588 10056

$$

KJS
2 follow-up statements
000 
WWUS54 KAMA 231639
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1139 AM CDT WED APR 23 2008

TXC211-393-231715-
/O.CON.KAMA.SV.W.0004.000000T0000Z-080423T1715Z/
ROBERTS TX-HEMPHILL TX-
1139 AM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR HEMPHILL AND EASTERN ROBERTS COUNTIES...

AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR CANADIAN...MOVING NORTHEAST AT 34
MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLAZIER...
  CANADIAN...
  LAKE MARVIN...
  LORA...
  MIAMI...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3575 9999 3565 10063 3595 10074 3607 10036
      3606 10034 3606 10002 3605 10001
TIME...MOT...LOC 1639Z 246DEG 30KT 3597 10031

$$

KJS
000 
WWUS54 KAMA 231641
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1140 AM CDT WED APR 23 2008

TXC393-231650-
/O.CAN.KAMA.SV.W.0004.000000T0000Z-080423T1715Z/
ROBERTS TX-
1140 AM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROBERTS COUNTY IS
CANCELLED...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3572 10049 3601 10054 3604 10048 3604 10045
      3605 10044 3607 10036 3606 10034 3606 10002
      3575 9999
TIME...MOT...LOC 1640Z 246DEG 30KT 3597 10030

$$

TXC211-231715-
/O.CON.KAMA.SV.W.0004.000000T0000Z-080423T1715Z/
HEMPHILL TX-
1140 AM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR HEMPHILL COUNTY...

AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR GLAZIER...OR ABOUT NEAR CANADIAN...
MOVING NORTHEAST AT 34 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLAZIER...
  CANADIAN...
  LAKE MARVIN...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3572 10049 3601 10054 3604 10048 3604 10045
      3605 10044 3607 10036 3606 10034 3606 10002
      3575 9999
TIME...MOT...LOC 1640Z 246DEG 30KT 3597 10030

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:42 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 23, 9:42 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
942 AM CDT WED APR 23 2008

.UPDATE...
UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 217 THAT
COVERS THE MAJORITY OF THE TX AND OK PANHANDLES.

CLK

&&

.PREV DISCUSSION... /ISSUED 606 AM CDT WED APR 23 2008/

UPDATE...
UPDATED FORECAST TO ACCOUNT FOR THE DENSE FOG ADVISORY IN PLACE
ACROSS THE SOUTH CENTRAL TO SOUTHWEST TEXAS PANHANDLE. ANTICIPATE THE
FOG LIFTING BY NOON TODAY.

AVIATION...
VLIFR CONDITIONS EXPECTED THIS MORNING AT KAMA DUE TO LOW CLOUDS AND
FOG REDUCING VIS TO ONE QUARTER MILE. THE FOG EXTENDS NORTH THROUGH
KDHT AND KGUY...BUT IMPROVED VISIBILITIES AND CIGS ARE LINGERING IN
THE MVFR RANGE. STILL THERE WILL BE SOME POTENTIAL FOR LOWER CIGS AND
VIS THROUGH 15Z SO WILL USE TEMPO GROUPS FOR ANY REDUCED CONDITIONS
AT KDHT AND KGUY. SOUTHEAST WINDS WILL THEN INCREASE THIS AFTERNOON AND
WITH MOISTURE IN PLACE AND UPPER LEVEL SHORT WAVES MOVING THROUGH THE
PANHANDLES...ANTICIPATE THUNDERSTORMS DEVELOPING BY 17Z OR 18Z. NOT
CONFIDENT ON EXACT LOCATION OF THUNDERSTORMS...SO WILL INSERT TEMPO
GROUPS AT ALL TAF SITES FOR NOW. PRECIP MAY LINGER INTO THE OVERNIGHT
HOURS...BUT DO NOT FEEL CONFIDENT ENOUGH TO KEEP PRECIP IN TAFS PAST
00Z.

JJB

PREV DISCUSSION... /ISSUED 327 AM CDT WED APR 23 2008/

DISCUSSION...
DEVELOPING WARM FRONT EXTENDS FROM FAR WEST TEXAS TO JUST NORTH OF
MAF NORTHEAST TO JUST NORTHWEST OF SPS AND THEN ACROSS SOUTHERN
OKLAHOMA. A FEW THUNDERSTORMS HAVE DEVELOPED JUST NORTH OF SPS IN
AREA OF WAA AND MOISTURE ADVECTION UNDER AN INCREASINGLY DIVERGENT
FLOW ALOFT. NEXT SHORT WAVE TROUGH IN THE BROAD SUBTROPICAL
SOUTHWEST FLOW IS MOVING THROUGH THE BOOTHEAL OF NEW MEXICO EARLY
THIS MORNING. THIS SHORT WAVE IS EXPECTED TO HELP DEVELOP
THUNDERSTORMS OVER THE SOUTH PLAINS OF TEXAS WHICH WILL MOVE NORTH
NORTHEAST ACROSS THE PANHANDLES...ESPECIALLY OFF OF THE CAPROCK
DURING THE DAY. NOT SURE HOW MUCH PRECIPITATION WILL MAKE IT INTO
THE FAR NORTHWEST PANHANDLES GIVEN THE TRAJECTORY OF THE FLOW AND
THE EXPECTED SOURCE REGION FOR THUNDERSTORM DEVELOPMENT.
THEREFORE...THIS AREA MAY BE THE WARMEST WITH THE LEAST AMOUNT OF
CLOUD COVER TODAY. SOME OF THE STORMS WILL STILL HAVE A CHANCE AT
BECOMING SEVERE OVER THE PANHANDLES AS THEY WILL BE ELEVATED AND
THEY WILL BE ABLE TO TAP INTO THE INSTABILITY ALOFT. DO NOT THINK
THAT STORMS WILL GET MUCH HELP FROM SURFACE OVER THE PANHANDLES AS
WE WILL LIKELY STAY TO THE NORTH OF THE WARM FRONT THROUGH TODAY.
SO THINK THE MAIN SEVERE THREAT WILL BE LARGE HAIL.

LAST IN A SERIES OF SHORT WAVE TROUGHS IN THE SUBTROPICAL FLOW
MOVES ACROSS THE PANHANDLES OVERNIGHT...SO MAY SEE STORMS REFIRE
THEN...MAINLY ALONG THE DEVELOPING DRY LINE IN THE WESTERN PART OF
THE CWA AND THEN SPREADING EAST.

THE DRYLINE IS EXPECTED TO MOVE EAST OF THE PANHANDLES THURSDAY
MORNING WHICH WILL ALLOW A COLD FRONT TO COME SWEEPING SOUTH OVER
THE PANHANDLES FRIDAY BEHIND A NORTHERN STREAM SHORT WAVE TROUGH.
THEN ANOTHER STRONGER COLD FRONT WILL MOVE THROUGH THE PANHANDLES
SATURDAY NIGHT IN ASSOCIATION WITH ANOTHER STRONG SHORT WAVE THAT
DIVES SOUTHEAST FROM THE NORTHERN ROCKIES IN A VIGOROUS NORTHWEST
FLOW ALOFT. THIS FRONT MAY BE STRONG ENOUGH TO WRING OUT SOME
PRECIP...SO HAVE KEPT THE LOW POPS GOING FOR SATURDAY NIGHT.

MODELS ARE IN FAIRLY GOOD AGREEMENT THAT UPPER LEVEL LOW PRESSURE
SYSTEMS WILL DOMINATE THE NORTHEAST AND THE NORTHWEST U.S. WITH THE
PANHANDLES UNDER A RIDGE IN THE MIDDLE. THEREFORE...WILL KEEP THE
FORECAST DRY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL NOON CDT TODAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...DEAF SMITH...OLDHAM...POTTER...RANDALL.

OK...NONE.

&&

11/05
Hazardous weather outlook, Apr 23, 9:47 AM CDT, 1 hour 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
947 AM CDT WED APR 23 2008

OKZ001>003-TXZ001>020-231800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
947 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

DENSE FOG REDUCING VISIBILITIES TO ONE QUARTER MILE WILL IMPACT THE
SOUTHERN TO SOUTHWEST TEXAS PANHANDLE THIS MORNING. MOTORISTS
SHOULD USE CAUTION WHILE DRIVING THIS MORNING.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT FOR
THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE...AND THE EASTERN FOUR
COLUMNS OF THE TEXAS PANHANDLE.

ALSO...BREEZY WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA
LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

DRY AIR AND STRONG WEST WINDS WILL INCREASE THE FIRE DANGER ON
THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT ACROSS THE
PANHANDLES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGER AND SPOTTER ACTIVATION WILL BE REQUESTED ACROSS
THE PANHANDLES TODAY.

SCHNEIDER

In the hours before

Special weather statement, Apr 23, 10:14 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 AM CDT WED APR 23 2008

OKZ002-231615-
TEXAS OK-
1014 AM CDT WED APR 23 2008

...STRONG THUNDERSTORM IN TEXAS COUNTY...

AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF GOODWELL MOVING NORTHEAST AT 26
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN TEXAS COUNTY...INCLUDING THE CITY OF GUYMON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 23, 10:20 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1020 AM CDT WED APR 23 2008

TXZ009-231615-
ROBERTS TX-
1020 AM CDT WED APR 23 2008

...STRONG THUNDERSTORM IN ROBERTS COUNTY...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF MIAMI MOVING NORTHEAST AT
25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ROBERTS COUNTY...INCLUDING THE CITY OF MIAMI...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:54 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall6 hr
Apr 23, 9:22 AM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman53 min
Apr 23, 12:28 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Roberts, Wheeler62 min
Apr 23, 1:25 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter65 min
Apr 23, 1:43 PM CDTAreal Flood AdvisoryAMADonley, Gray, Roberts111 min
Apr 23, 2:03 PM CDTSevere Thunderstorm WarningAMAWheeler57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.